MAUDE Adverse Event Report: ABBOTT VASCULAR INC. HI-TORQUE BALANCE MIDDLEWEIGHT ELITE; WIRE, GUIDE, CATHETER

ABBOTT VASCULAR INC. HI-TORQUE BALANCE MIDDLEWEIGHT ELITE; WIRE, GUIDE, CATHETER
Model Number 1011880
Medical Device Problem Codes Break (1069); Difficult to Remove (1528); Material Separation (1562)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/28/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Manufacturer's investigation is still pending at this time.Results and conclusions will be provided in the final report.
 
Event or Problem Description
It was reported that the procedure was to perform a pulmonary balloon valvuloplasty.When attempting to remove a 014 ht balance middleweight elite guide wire three anti-clockwise turns were performed and the wire began to unravel.The outer core of the wire was removed; however, the inner core remained in the patient.Several attempts were made to remove the separated portion; however, it was unsuccessful.On (b)(6) 2022, the patient was sent to surgery to remove the separated portion.There was no adverse patient sequela reported and no clinically significant delay reported.No additional information was provided.
 
Event or Problem Description
Subsequently, after the initial report was filed, it was reported that the ht balance middleweight elite guide wire met resistance during removal with guide catheter.Snaring was attempted; however, was unsuccessful.The device was removed by median sternotomy.Limited force was applied once resistance was felt.No additional information was provided.
 
Additional Manufacturer Narrative
A visual and dimensional inspection were performed on the returned device.The reported core separation and break was confirmed as a coil separation.The reported difficulty during removal could not be tested due to the device condition.A review of the lot history record identified no manufacturing nonconformities issued to the reported lot that would have contributed to this event.Additionally, a review of the complaint history identified no other incidents/complaints from this lot.The investigation was unable to determine a conclusive cause for the reported difficulties; however, the subsequent treatments appear to be related to operational circumstances.Factors that may contribute to difficulty removing the guide wire through the guide catheter include, but are not limited to, inner diameter of the catheter, outer diameter of the guide wire, device support, buildup of procedural contaminants, user technique, and/or damage to the catheter or guide wire.In this case, based on the returned device analysis and the information provided, it is unknown what may have contributed to the reported difficulty during removal.Analysis of the returned device noted the shaping ribbon was twisted/separated and the coils were stretched/separated.This is consistent with manipulation against resistance.It is possibly that the resistance encountered during removal contributed to the noted shaping ribbon separation and coil stretching/separation.Additionally, the shaping ribbon and coils were separated distal to the center solder, indicating the separation was likely due to a kink/bend and not a product quality issue.The separated portion of the guide wire was reportedly removed via median sternotomy.There is no indication of a product quality issue with respect to manufacture, design, or labeling.
 
Additional Manufacturer Narrative
H2: updated the device identification fields to align with the information in the corresponding fields in gudid.

Brand Name
HI-TORQUE BALANCE MIDDLEWEIGHT ELITE
Common Device Name
WIRE, GUIDE, CATHETER
Manufacturer (Section D)
ABBOTT VASCULAR INC.
3200 lakeside drive
santa clara CA 95054 2807
Manufacturer (Section G)
ABBOTT VASCULAR, REG # 2024168
26531 ynez road
temecula CA 92591 4628
Manufacturer Contact
lindsey bell
26531 ynez rd.
temecula, CA 92591-4628
9519143996
MDR Report Key17990106
Report Number2024168-2023-11734
Device Sequence Number17956929
Product Code DQX
UDI-Device Identifier08717648144783
UDI-Public(01)08717648144783(17)241031(10)2111461
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K152709
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/24/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2024
Device Model Number1011880
Device Catalogue Number1011880
Device Lot Number2111461
Was Device Available for Evaluation? Device Returned to Manufacturer
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 09/29/2023
Supplement Date Received by Manufacturer01/15/2024
06/13/2024
Initial Report FDA Received Date10/23/2023
Supplement Report FDA Received Date01/31/2024
06/24/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/14/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown